Alert archive / Arizona / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Aug 12, 2014, 2:18 AM MST for 6 counties in Arizona. It took effect at Aug 12, 2014, 12:00 PM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2014, 2:18 AM MST (09:18 UTC)
- In effect from
- Aug 12, 2014, 12:00 PM MST
- Expired
- Aug 12, 2014, 9:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
065 WGUS65 KTWC 120918 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 218 AM MST TUE AUG 12 2014 ...HEAVY RAIN POTENTIAL ACROSS SOUTHEAST ARIZONA TODAY AND TONIGHT... AZZ501>515-121730- /O.NEW.KTWC.FF.A.0003.140812T1900Z-140813T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS... NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL... PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA... BENSON...WILLCOX...CLIFTON...SAFFORD...HANNAGAN MEADOW... MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...CANELO HILLS... MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN 218 AM MST TUE AUG 12 2014 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MST TODAY THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... INCLUDING THE FOLLOWING AREAS...BABOQUIVARI MOUNTAINS... CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...SOUTH CENTRAL PINAL COUNTY...SOUTHEAST PINAL COUNTY...TOHONO O'ODHAM NATION...TUCSON METRO AREA...UPPER GILA RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY...UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY...WESTERN PIMA COUNTY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. * FROM NOON MST TODAY THROUGH LATE TONIGHT * DEEP MOISTURE IS EXPECTED TO COMBINE WITH A MID LEVEL DISTURBANCE MOVING THROUGH THE AREA FROM THE SOUTHEAST TO GENERATE MORE WIDESPREAD AND POTENTIALLY WETTER THUNDERSTORM ACTIVITY ACROSS SOUTHEAST ARIZONA THIS AFTERNOON AND TONIGHT. SOME STORMS ARE EXPECTED TO GENERATE RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH ISOLATED HIGHER AMOUNTS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR AREAS OF FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$ MEYER
2 follow-up statements
237 WGUS65 KTWC 121720 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 1020 AM MST TUE AUG 12 2014 ...FLASH FLOOD POTENTIAL THROUGH LATE TONIGHT ACROSS SOUTHEAST ARIZONA... AZZ501>515-130800- /O.CON.KTWC.FF.A.0003.140812T1900Z-140813T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS... NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL... PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA... BENSON...WILLCOX...CLIFTON...SAFFORD...HANNAGAN MEADOW... MOUNT GRAHAM...CHIRICAHUA NM...BISBEE...CANELO HILLS... MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN 1020 AM MST TUE AUG 12 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING AREAS...BABOQUIVARI MOUNTAINS...CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...SOUTH CENTRAL PINAL COUNTY...SOUTHEAST PINAL COUNTY...TOHONO O'ODHAM NATION...TUCSON METRO AREA...UPPER GILA RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY...UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY...WESTERN PIMA COUNTY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. * FROM NOON MST TODAY THROUGH LATE TONIGHT * SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME STORMS ARE EXPECTED TO GENERATE RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH ISOLATED HIGHER AMOUNTS POSSIBLE. * MOTORISTS MAY ENCOUNTER HIGH WATER THIS AFTERNOON INTO TONIGHT...AND SOME ROADS MAY BECOME IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR AREAS OF FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$
611 WGUS65 KTWC 130400 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 900 PM MST TUE AUG 12 2014 AZZ501>515-130500- /O.CAN.KTWC.FF.A.0003.000000T0000Z-140813T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- INCLUDING THE CITIES OF...AJO...NOGALES...TUCSON...GREEN VALLEY... MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE... SIERRA VISTA...BENSON...WILLCOX...CLIFTON...SAFFORD... HANNAGAN MEADOW...MOUNT GRAHAM...CHIRICAHUA NM...BISBEE... CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN 900 PM MST TUE AUG 12 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS BEEN CANCELLED. THE HEAVY RAIN AND ASSOCIATED FLASH FLOOD THREAT HAS GREATLY DIMINISHED AND WILL CONTINUE TO DECREASE THROUGH THE REST OF TONIGHT. THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ JJB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 9:40 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 11, 9:40 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 940 PM MST MON AUG 11 2014 .SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. A STRONG INCREASE IN STORMS IS EXPECTED TUESDAY AND TUESDAY NIGHT AS MOISTURE DEEPENS AND A PASSING DISTURBANCE HELPS TO ORGANIZE STORMS. SOME STORMS WILL GENERATE LOCALLY HEAVY RAIN AND STRONG WINDS. && .DISCUSSION...RATHER ACTIVE LATE AFTERNOON/EARLY EVENING WEST AND NORTH OF TUCSON...WITH LITTLE ACTIVITY E OF TUCSON. AS OF 915 PM...RADAR WAS SHOWING AN AREA OF SHOWERS/THUNDERSTORMS MOVING INTO THE TOHONO OODHAM NATION...ISOLATED STORMS NORTH OF SAFFORD...AND SCATTERED STRONGER STORMS OVER NORTHERN SONORA MEXICO. SATELLITE IMAGERY WAS SHOWING WARMING CLOUDS OVER WRN PIMA COUNTY FROM AN MCS OUT BY LUKEVILLE. SOUTH OF THE BORDER...LOOKING LIKE WE MAY SEE COLLIDING MCS'S. MAY SEE SHALLOW OUTFLOW PUSH NORTH FROM THIS COMPLEX. ON THE EVENING UPDATE WILL HOLD ON TO SLIGHT CHANCE OF STORMS...WITH HIGHEST POPS ALONG INTERNATIONAL BORDER. STILL LOOKING AT AN ACTIVE TUESDAY AFTERNOON/EVENING AS A DISTURBANCE MOVES IN FROM THE SOUTH. BOTH 00Z NAM/GFS SWING THIS FEATURE INTO THE AREA BETWEEN 18Z-00Z. PW VALUES ON TUESDAY AS FORECAST TO RANGE FROM 1.50" EAST OF TUCSON TO 2.15" OVER WESTERN PIMA COUNTY. BELIEVE THE BEST AREA FOR FLASH FLOODING CONCERNS WILL BE FROM TUCSON WEST...WITH THE WESTERN AREAS LIKELY SEEING INCREASED CHANCES DUE TO RECENT RAINS. && .AVIATION...VALID THRU 12/00Z. ISOLD -SHRA/TS THRU 12/12Z WITH CIGS 8-13KFT AGL. OTRW DEBRIS CLOUDS WILL BE DIMINISHING OVERNIGHT INTO TUE AM. AFT 12/19Z SCTD -TSRA/SHRA DVLPG WITH LCL MVFR VSBY CONDS AND STRONG GUSTY WINDS TO 45 KTS NR TSTMS. WINDS OTRW WILL SHOW NORMAL DIURNAL WINDS TRENDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEK...WITH A PEAK IN ACTIVITY TUESDAY. STRONG...GUSTY AND ERRATIC WINDS BETWEEN 35 AND 45 MPH ARE POSSIBLE WITH STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL SHOW NORMAL DIURNAL TRENDS AND LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:36 PM MST | Special Weather Statement | TWC | 24 min | |
| Aug 12, 7:42 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 12:52 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 12, 1:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Aug 12, 1:23 PM MST | Special Weather Statement | TWC | Pima | 37 min |
| Aug 12, 1:31 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 12, 1:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Aug 12, 2:13 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 12, 2:39 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 12, 2:45 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 12, 3:25 PM MST | Flash Flood Warning | TWC | Pinal | 110 min |
| Aug 12, 3:44 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.